Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
matt40413

Dystonia and Parkinson's?

Recommended Posts

So im a bit confused about Dystonia. My thumb does this thing where it gets "tensed" up for a split second and gets pulled inward-ish. But only lasts a second. It feels like a muscle spasm almost but lasts for like a half second. I've been diagnosed with ET and have no other PD symptoms of any kind (for the past 6-7 years at least now nothing has changed). I've always had muscle spasms though, so I wonder if thats maybe related.

ANYWAYS, from researching Dystonia the general "vibe" I got from researching it was that Dystonia as a symptom of PD is actually quite rare.....and it's usually caused from the side effect of medication. And when it DOES happen (Especially in early onset PD) it's usually foot dystonia. From such quotes like this "It is very uncommon in untreated patients and is more frequently seen as a complication of its treatment"

 

Sidenote: Is it true that PD only affects one side of the body at a time? IE: Would PD basically progress on one side heavily (IE: First Fingers--->Hands--->Arm-->Legs-->etc) until it goes to the other sides, or would it be more likely to be like (Fingers On left--->Fingers on Right-->Left Leg affected---->Right Leg affected-->Etc..). Cause if so this "thing" i've been getting on my hand the past 2 days has been on my "less" apparent tremor side (My left thumb has ET way more)

 

Thanks

Edited by matt40413

Share this post


Link to post
Share on other sites

Matt,

To answer your Dystonia question. Yes Dystonia does happen during treatment of PD. I started having issues with Dystonia once I started on medication. When my meds wear off is when it kicks in. First my feet will curl or turn inwards. Some times my right hand will tense up. This last much longer than 30 seconds and can usually be stopped by intentionally moving the effected body part. (in my case) others may have different reactions. I was diagnosed at age 35 so I guess the statement Young onset are effected more often holds true.

Your second question.

In general, PD symptoms  first show up on one side of the body before showing on both sides. In my case, when I was diagnosed all of my symptoms were on my right side. My right arm stopped swinging when I walked, my right foot would drag occasionally during walking, I had a small tremor in my right fingers, and rigidity was noted in my right arm during my exam. After some time symptoms will begin to appear on the opposite side. I now have some tremors in my left leg as well as some dystonia in my left leg and arm.

So yes, PD would be worse on onside over the other when first presenting. Over time both side become effected.

 

Hope this helps

Share this post


Link to post
Share on other sites

I did not. Seemed to start about six months after starting meds. For the most part it is not a bothersome side effect because it only happens when my meds are wearing off.

Share this post


Link to post
Share on other sites

My foot dystonia was my presenting motor symptom and what caused me to first seek medical advice.  It is the first symptom to act up when my c/l is wearing off. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×